Systemic toxicity and cytokine/acute phase protein levels in patients after isolated limb perfusion with tumor necrosis factor-alpha complicated by high leakage
BACKGROUND: Since the introduction of high-dose tumor necrosis factor-alpha (TNFalpha) in the setting of isolated limb perfusion (ILP) in the clinic, prevention of leakage to the body of the patient is monitored with great precision for fear of TNF-mediated toxicity. That we observed remarkably little toxicity in patients with and without leakage prompted us to determine patterns of cytokines and acute phase proteins in patients with high leakage and in patients without any leakage. METHODS: TNFalpha, interleukin (IL)-6, IL-8, C-reactive protein, and secretory (s)-phospholipase A2 were measured at several time points during and after (until 7 days) ILP in 10 patients with a leakage to the systemic circulation varying in percentage from 12% to 65%. As a control, the same measurements, both in peripheral blood and in perfusate, were performed in nine patients without systemic leakage. RESULTS: In patients with systemic leakage, levels of TNFalpha increased during ILP, reaching values to 277 ng/ml. IL-6 and IL-8 peaked 3 hours after ILP with values significantly higher compared with patients without systemic leakage. C-reactive protein and s-phospholipase A2 peaked at day 1 in both patient groups, s-phospholipase A2 with significant higher levels and C-reactive protein, in contrast, with lower levels in the leakage patients. CONCLUSIONS: High leakage of TNFalpha to the systemic circulation, caused by a complicated ILP, led to 10-fold to more than 100-fold increased levels of TNFalpha, IL-6, and IL-8 in comparison with patients without leakage. The increase of the acute phase proteins was limited. Even when high leakage occurs, this procedure should not lead to fatal complications. The most prominent clinical toxicity was hypotension (grade III in four patients), which was easily corrected. No pulmonary or renal toxicity was observed in any patient. It is our experience that, even in the rare event of significant leakage during a TNFa-based ILP, postoperative toxicity is usually mild and can be easily managed by the use of fluid and, in some cases, vasopressors.
|Keywords||*Chemotherapy, Cancer, Regional Perfusion/adverse effects/methods, Acute-Phase Proteins/*metabolism, Aged, Aged, 80 and over, Antineoplastic Agents, Alkylating/administration & dosage/therapeutic use, Cytokines/*metabolism, Extremities, Female, Humans, Male, Melanoma/*drug therapy/metabolism, Melphalan/administration & dosage/therapeutic use, Middle aged, Sarcoma/*drug therapy/metabolism, Tumor Necrosis Factor-alpha/administration & dosage/*metabolism|
|Journal||Annals of Surgical Oncology|
Stam, T.C, Swaak, A.J, de Vries, M.R, ten Hagen, T.L.M, & Eggermont, A.M.M. (2000). Systemic toxicity and cytokine/acute phase protein levels in patients after isolated limb perfusion with tumor necrosis factor-alpha complicated by high leakage. Annals of Surgical Oncology. Retrieved from http://hdl.handle.net/1765/9370